Texas, 2023

Excessive Heat in Texas, July 31, 2023

July 31, 2023 · NWS SHV · 21 events in 21 counties and zones

An upper ridge of high pressure shifted east into the Oklahoma and Texas Panhandles on July 31st. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure shifted east into the Oklahoma and Texas Panhandles on July 31st. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing into the lower 100s across East Texas. Given the limited mixing of dewpoints observed, oppressive heat was observed with heat indices ranging near and in excess of 110 degrees on the 31st, which continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 5:19 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 5:19 AM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT Mon Jul 31 2023

...New AVIATION...

.UPDATE...
Issued at 400 AM CDT Mon Jul 31 2023

I know it is a little early for an update, but this MCS that was
moving through central Arkansas did not fall apart quite like I
thought it would ans some showers and thunderstorms are reaching
our area near Howard and Hempstead counties. Granted it is not
much, I have added some higher PoPs for this area to account for
this. /33/

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 230 AM CDT Mon Jul 31 2023

Currently watching a cluster of thunderstorms moving southeast
through central Arkansas near Little Rock. After a discussion with
the most recent HRRR model runs, it appears that this cluster will
continue to weaken as it moves towards our area and recent radar
imagery is showing this trend as well. If not, it does appear that
it could miss our area and continue into Jackson's are should it
keep going. We could see a stray shower or thunderstorm from it
across our far northern zones, but I am not holding my breath.

There is some concern that the remnant outflow from this cluster
of storms moving through Arkansas this morning will provide a
focus for thunderstorm development this afternoon. Should any
thunderstorms develop, they will be capable of producing mainly
damaging winds. Due to this threat, the SPC has introduced a
Marginal Risk for portions of southwest Arkansas, northern
Louisiana and deep east Texas. When making our PoP grids, I really
had to play the guess your favorite model game as some show the
convection and some show nothing. Given the location of the high
pressure system responsible for all this heat and the subsidence
associated with it, there is a good chance anything that does
develop will diminish as it hits our CWA border like they did on
Sunday.

Regardless of the storms, it is going to be hot once again today.
Current thinking is that most of the area will see heat index
values at or above 110 degrees. The only exception for this is for
areas across our far northern zones. So a Heat Advisory will
remain in effect for the entire region till 11am this morning. At
that time, counties and parishes from Red River, Bowie, Miller,
Lafayette, Columbia and Union County south will fall into an
Excessive Heat Warning through 8:00pm. After this time, the entire
region will then remain under a Heat Advisory through Tuesday
evening. Clear as mud I know. Bottom line, it is going to be hot,
so please use precautions if you have to be outside for a long
period of time today. Drink plenty of water and check on neighbors
and loved ones. /33/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 230 AM CDT Mon Jul 31 2023

Dangerous heat will persist with the hottest temperatures of the
year continuing for the Four State Region through the rest of the
workweek before a break finally arrives by the weekend. Heat hazard
product issuance is likely for several days as a result. This is due
to upper level ridging nearly directly aloft by Wednesday that will
slowly linger over the area into Friday. Beyond very isolated rain
chances in far southern zones on Wednesday, widespread triple-digit
heat continues each day with light winds not providing much relief,
including at night with temperature minimums in the upper 70s/lower
80s. Extra attention should be paid to the cumulative amount of heat
stress that is possible through multiple days (as well as dusk
hours). Adequate precautions are encouraged to be taken against the
elevated potential for heat illnesses. This includes (and is not
limited to) altering outdoor plans, taking frequent breaks if you
must be outside, checking the backseat of your vehicle, and knowing
the signs and symptoms of heat exhaustion and heat stroke.

Long-range guidance suggests that this persistent ridge will
gradually break down by this weekend, allowing enough northerly flow
for a frontal boundary to approach the area and instigate multiple
chances of precipitation (as well as introducing some relief from
the heat in the form of temperature maximums in the mid-to-upper
90s). /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Mon Jul 31 2023

For the 31/12z TAF update...This MCS that moved through central
and southern Arkansas became more of a problem than anticipated.
Especially for KELD where TSRA and lower visibility has been seen
as these storms moved through. With what KELD saw, there is no
reason to believe that KMLU will not see something similar here in
the next hour or two. Right now I have a tempo group added for
KMLU to account for the TSRA. Otherwise, VFR conditions continue
to prevail for all terminals which should continue through the
remainder of this period. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 103  80 104  81 /  20  20   0   0
MLU  99  77 101  77 /  30  10  10   0
DEQ  99  75 101  77 /  20  10   0   0
TXK 101  79 103  81 /  20  20   0   0
ELD  96  75  98  76 /  20  20   0   0
TYR 106  80 107  81 /  20  10   0   0
GGG 104  80 104  80 /  20  20  10   0
LFK 106  80 107  79 /  20  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 10 PM CDT Tuesday for ARZ050-051-059>061.

     Heat Advisory until 11 AM CDT this morning for ARZ070>073.

     Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
     ARZ070>073.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for ARZ070>073.

LA...Heat Advisory until 11 AM CDT this morning for LAZ001>006-
     010>014-017>022.

     Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
     LAZ001>006-010>014-017>022.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for LAZ001>006-010>014-017>022.

OK...Heat Advisory until 10 PM CDT Tuesday for OKZ077.

TX...Heat Advisory until 11 AM CDT this morning for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for TXZ096-097-108>112-124>126-136>138-149>153-
     165>167.

&&

SHORT TERM...33
LONG TERM....16
AVIATION...33
Hazardous weather outlook, Jul 31, 4:37 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
537 AM CDT Mon Jul 31 2023

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-011045-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
537 AM CDT Mon Jul 31 2023

...HEAT ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 PM CDT
TUESDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

Hot and dry conditions are expected again today, as temperatures
climb into the upper 90s and lower 100s this afternoon. When
combined with the humidity, heat indices will reach near or above 110
degrees. Because of this, an Excessive Heat Warning will go into
effect at 11am and continue through 8pm this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hotter and more humid conditions are expected through all of next
week, as an upper level ridge of high pressure continues to expand
east into the region. An increase in afternoon maximum temperatures
are expected through this week, with many locations near or in
excess of 100 degrees. When combined with the humidity, heat indices
will likely exceed 105 degrees each day. Thus, a Heat Advisory will
likely become necessary through much of next week as well. Those that
must be outside are urged to drink plenty of water, take frequent
breaks, and limit exposure to the direct sunlight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-OKZ077-011045-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
537 AM CDT Mon Jul 31 2023

...HEAT ADVISORY IN EFFECT UNTIL 10 PM CDT TUESDAY...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and dry conditions are expected again today, as temperatures
climb into the upper 90s and lower 100s this afternoon. When
combined with the humidity, heat indices will surpass 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hotter and more humid conditions are expected through all of next
week, as an upper level ridge of high pressure begins to expand east
into the region. An increase in afternoon maximum temperatures are
expected through next week, with many locations near or in excess of
100 degrees. When combined with the humidity, heat indices will
likely exceed 105 degrees each day. Thus, a Heat Advisory will
likely become necessary through much of next week as well. Those
that must be outside are urged to drink plenty of water, take
frequent breaks, and limit exposure to the direct sunlight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Red River

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Bowie

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Angelina

When
July 31, 10:00 AM CST to 11:59 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126268, 1126269, 1126270, 1126271, 1126272, 1126273, 1126274, 1126275, 1126276, 1126277, 1126278, 1126279, 1126280, 1126281, 1126282, 1126283, 1126284, 1126285, 1126286, 1126287, 1126288.